Alert archive / Oklahoma / Tornado Warnings in 1996

Tornado Warning 37, NWS Norman, OK

June 6, 1996Garvin County, Oklahoma

NWS Norman, OK issued this tornado warning at Jun 6, 1996, 6:42 PM CDT for Garvin County, Oklahoma. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 6, 1996, 6:42 PM CDT (23:42 UTC)
Expired
Jun 6, 1996, 7:30 PM CDT
In force
48 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Garvin County, OK

The radar

The Norman radar (KTLX), 82 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.7 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 1996-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 1996-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
2391 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 062341
TOROKC
OKC049-070030-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
642 PM CDT THU JUN 06 1996

THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 730 PM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES

IN SOUTHEASTERN OKLAHOMA
     EASTERN GARVIN 

INCLUDING THE FOLLOWING LOCATIONS
     PAULS VALLEY...AND WYNNEWOOD

AT 642 PM CDT DOPPLER RADAR INDICATED A DEVELOPING TORNADO 3
MILES NORTH OF PAULS VALLEY.  TAKE COVER NOW!

THE STORM WAS MOVING SOUTHEAST AT 30 MPH. 

A TORNADO WATCH REMAINS IN EFFECT FOR OKLAHOMA AND NORTHERN
TEXAS UNTIL 900PM CDT.

DA/BSC

LAT...LON 3466  9691 3452  9720 3460  9733 3479  9725
          3485  9710 3484  9695

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Jun 6, 2:57 PM CDT, 3 hours 45 minutes earlier.

Area forecast discussion, Jun 6, 2:57 PM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
255 PM CDT THU JUN 6 1996

OUTFLO BNDRY CURRENTLY LOOSING STEAM AS IT MOVS ACRS CNTRL OK. AMS S OF
BNDRY IS RECOVERING FM MORNG CNVCTN AND EXPCT THIS BNDRY TO BCM FAIRLY
ACTV LTR THIS AFTN. TRW CURRENTLY GOING UP NR OKC. LN OF TSTMS THAT WAS
ALG SRN KS BRDR NOW ALSO COMING SWD INTO NRN ZNS. EXPCT ALL OF THIS
ACTVTY TO PROPAGATE SWD ACRS FA TNGT.

MDLS ALL AGREE ON BRINGING IN DRY AIR SWD LT TNGT AND FRI. TAIL-END VORT
MAX FCST TO DIVE INTO AR BY 48HRS...BUT Q-VECTOR FIELDS INDCT THAT MOST
LIFT SHUD BE E OF FA. MDLS DO...HWVR...WRAP A FAIR AMT OF LO LVL MSTR
BACK INTO THE ERN HALF OF OK ON SAT AND THIS LUKS RSNBL. WL GO WITH
MOSUNNY ON FRI AND PTCLDY ON SAT. WL KEEP POPS (AFT 1ST PD) BLO 20 FOR
NOW...BUT SERN ZNS WL HV TO BE WATCHED IF CDFNT DOES NOT PUSH FAR ENUF
SE TO WIPE THE DEEP MSTR AWAY.    ..04..

GAG 55/81/52/84 3100    PNC 59/78/54/80 4111    HBR 60/84/59/86. 6100
SPS 62/80/59/82 6111    OKC 62/80/59/82 +111    DUA 65/81/64/84 8111

.OKC...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Jun 6, 5:50 PM CDT, 52 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
1738 PM CDT THU JUN 06 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

1510 PM    2 S OKARCHE               OK   1.00 INCH DIAMETER HAIL
06/06/96   CANADIAN

1516 PM    2 S OKARCHE               OK   1.00 INCH DIAMETER HAIL
06/06/96   CANADIAN

1722 PM    VERDEN                    OK   1.00 I|NCH DIAMETER HAIL
06/06/96   GRADY

1735 PM    BLANCHARD                 OK   1.25 INCH DIAMETER HAIL
06/06/96   MCCLAIN

1737 PM    W NORMAN                  OK   1.00 INCH DIAMETER HAIL
06/06/96   CLEVELAND
Local storm report, Jun 6, 6:31 PM CDT, 11 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
1830 PM CDT THU JUN 06 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

1753 PM    6 S CHICKASHA             OK   1.00 INCH DIAMETER HAIL
06/06/96   GRADY

1816 PM    1 E LEXINGTON             OK   60-70 MPH WINDS
06/06/96   S. CLEVELAND

1818 PM    HWY 39 PURCELL TO DIBBLE  OK   DOZENS OF TREES DOWN TWO 18"
06/06/96   C. MCCLAIN                     POWER POLES DOWN.
Special weather statement, Jun 6, 6:40 PM CDT, 2 minutes before
OKZ014>026-033>035-070000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
643 PM CDT THU JUN 06 1996

THE TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES
IN CENTRAL OKLAHOMA...
CANADIAN... KINGFISHER... LINCOLN... LOGAN... OKLAHOMA... PAYNE.

IN NORTHWEST OKLAHOMA...
BLAINE... CUSTER... DEWEY... ROGER MILLS.

IN SOUTHWEST OKLAHOMA...
BECKHAM... CADDO... GREER... HARMON... KIOWA... WASHITA.

THE DANGER OF SEVERE WEATHER HAS DIMINISHED IN THESE AREAS.

THE TORNADO WATCH CONTINUES UNTIL 9 PM FOR MOST OF THE REST OF
SOUTHERN AND EASTERN OKLAHOMA.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:48 PM CDTSevere Thunderstorm WarningOUNHarper27 min
Jun 5, 8:13 PM CDTSevere Thunderstorm WarningOUNHarper47 min
Jun 5, 8:30 PM CDTSevere Thunderstorm WarningOUNEllis45 min
Jun 5, 8:57 PM CDTSevere Thunderstorm WarningOUNWoodward63 min
Jun 5, 9:01 PM CDTSevere Thunderstorm WarningOUNEllis44 min
Jun 5, 9:11 PM CDTSevere Thunderstorm WarningOUNWoods49 min
Jun 5, 9:38 PM CDTSevere Thunderstorm WarningOUNDewey, Roger Mills37 min
Jun 5, 9:48 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Major, Woods57 min
Jun 5, 10:08 PM CDTSevere Thunderstorm WarningOUNCuster, Roger Mills52 min
Jun 5, 10:54 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Kay51 min
Jun 5, 10:54 PM CDTSevere Thunderstorm WarningOUNBlaine, Kingfisher, Major51 min
Jun 5, 10:59 PM CDTSevere Thunderstorm WarningOUNCuster, Washita31 min
Jun 5, 11:15 PM CDTSevere Thunderstorm WarningOUNGarfield, Kingfisher, Logan, Noble30 min
Jun 5, 11:19 PM CDTSevere Thunderstorm WarningOUNBeckham41 min
Jun 5, 11:28 PM CDTSevere Thunderstorm WarningOUNCuster, Washita47 min
Jun 5, 11:41 PM CDTSevere Thunderstorm WarningOUNLogan, Noble, Payne34 min
Jun 5, 11:41 PM CDTSevere Thunderstorm WarningOUNGarfield, Kingfisher34 min
Jun 5, 11:46 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer44 min
Jun 6, 12:04 AM CDTSevere Thunderstorm WarningOUNCanadian, Oklahoma41 min
Jun 6, 12:04 AM CDTSevere Thunderstorm WarningOUNLincoln41 min
Jun 6, 12:39 AM CDTSevere Thunderstorm WarningOUNCleveland, Pottawatomie51 min
Jun 6, 12:42 AM CDTSevere Thunderstorm WarningOUNCanadian, Oklahoma48 min
Jun 6, 1:34 AM CDTSevere Thunderstorm WarningOUNCanadian, Grady26 min
Jun 6, 2:29 AM CDTSevere Thunderstorm WarningOUNGarvin, McClain46 min
Jun 6, 2:29 AM CDTSevere Thunderstorm WarningOUNCleveland46 min
Jun 6, 5:41 AM CDTSevere Thunderstorm WarningOUNCuster, Dewey49 min
Jun 6, 6:16 AM CDTSevere Thunderstorm WarningOUNBlaine44 min
Jun 6, 2:29 PM CDTSevere Thunderstorm WarningOUNCanadian46 min
Jun 6, 3:10 PM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher50 min
Jun 6, 4:28 PM CDTSevere Thunderstorm WarningOUNCanadian47 min
Jun 6, 4:50 PM CDTSevere Thunderstorm WarningOUNGrady, McClain40 min
Jun 6, 4:50 PM CDTSevere Thunderstorm WarningOUNCaddo40 min
Jun 6, 5:10 PM CDTSevere Thunderstorm WarningOUNCanadian50 min
Jun 6, 5:20 PM CDTSevere Thunderstorm WarningOUNCaddo, Grady55 min
Jun 6, 5:20 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain, Oklahoma, Pottawatomie55 min
Jun 6, 5:55 PM CDTTornado WarningOUNCleveland, McClain35 min
Jun 6, 6:14 PM CDTSevere Thunderstorm WarningOUNPottawatomie, Seminole46 min
Jun 6, 6:14 PM CDTSevere Thunderstorm WarningOUNCleveland, Garvin, Grady, McClain46 min
Jun 6, 6:53 PM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Stephens67 min
Jun 6, 6:53 PM CDTSevere Thunderstorm WarningOUNHughes, Murray, Pontotoc, Seminole67 min

Nearby

Tornado Warnings in Oklahoma, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.